Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 26, 2024, 3:29 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2024, 3:29 PM MDT (21:29 UTC)
- Expired
- Jun 26, 2024, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 141 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332
WGUS55 KSLC 262129
FFWSLC
UTC017-025-270030-
/O.NEW.KSLC.FF.W.0014.240626T2129Z-240627T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
329 PM MDT Wed Jun 26 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
Northeastern Kane County in southern Utah...
* Until 630 PM MDT.
* At 329 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across portions of Hole-In-The-Rock Road from Harris
Wash down through Coyote Gulch. Up to 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of rivers, creeks,
normally dry washes, and slot canyons.
* Some locations that will experience flash flooding include...
areas along Hole-In-The-Rock Road including the Egypt Canyons,
Harris Wash, Coyote Gulch, and Spooky and Peekaboo Slot Canyons of
South Central Garfield and Northeastern Kane Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3770 11139 3769 11109 3754 11097 3745 11090
3733 11116 3747 11133 3744 11153 3758 11166
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC2 follow-up statements
971
WGUS75 KSLC 262303
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
503 PM MDT Wed Jun 26 2024
UTC017-025-270030-
/O.CON.KSLC.FF.W.0014.000000T0000Z-240627T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
503 PM MDT Wed Jun 26 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT THIS
EVENING FOR SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...
At 503 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across portions of Hole-In-The-Rock Road from Harris Wash down
through Coyote Gulch. Up to 2.0 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of rivers, creeks,
normally dry washes, and slot canyons.
Some locations that will experience flash flooding include...
areas along Hole-In-The-Rock Road including the Egypt Canyons,
Harris Wash, Coyote Gulch, and Spooky and Peekaboo Slot Canyons of
South Central Garfield and Northeastern Kane Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3770 11139 3769 11109 3754 11097 3745 11090
3733 11116 3747 11133 3744 11153 3758 11166
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC224
WGUS75 KSLC 270023
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
623 PM MDT Wed Jun 26 2024
UTC017-025-270033-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-240627T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
623 PM MDT Wed Jun 26 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR
SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
&&
LAT...LON 3770 11139 3769 11109 3754 11097 3745 11090
3733 11116 3747 11133 3744 11153 3758 11166
$$
JACWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 4:02 AM MDT, 11 hours 27 minutes earlier.
Area forecast discussion, Jun 26, 4:02 AM MDT, 11 hours 27 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 402 AM MDT Wed Jun 26 2024 .SYNOPSIS...Increasing moisture will bring a round of showers and thunderstorms to much of Utah and southwest Wyoming this afternoon and evening, with heavy rain and gusty winds the main threats. Eastern Utah will see additional convective activity on Thursday with drier air moving into western Utah. Dry and increasingly hot conditions will develop over the weekend. && .SHORT TERM (Through 12Z/6AM Friday)...High pressure has shifted east of the area this morning, putting Utah and southwest Wyoming under a southerly flow aloft. This will allow deeper moisture over southern Utah to spread northward across the entire CWA. By the afternoon, anticipating PWs in the 0.8 to 1.0 inch range across much of the area, and higher over southern Utah. Seeing some showers and a few thunderstorms persisting overnight over western Utah due to a weak boundary over west central Utah and some shortwave energy moving across northwest Utah. This convection is expected to dissipate by mid-morning, resulting in a lull. However, will see a good amount of convective development across much of the area this afternoon owing to the increase in moisture. Heavy rain will be the greatest threat over southern Utah, and thus conditions are favorable for flash flooding once again. However, the presence of shortwave energy ejecting from a Pacific Northwest trough will put a bit greater instability over northern Utah. Despite limited shear, storms that develop will be capable of producing gusty winds and hail. The previously mentioned Pacific Northwest trough is expected to graze northern Utah beginning Thursday, shifting the flow aloft to a west to northwest direction that will bring a gradual drying trend. Thus, enough moisture and instability will remain around for another round of afternoon and early evening convection, though it will be more focused over eastern portions of the forecast area. Additionally, the trough will bring a cold front through, bringing maxes back to within 5F of seasonal normals. .LONG TERM (After 12Z/6AM Friday)...Much drier and cooler air will move into the region behind a departing trough. This cooler air will help bring temperatures back closer to normal for Friday. The cooler air will be fleeting, however, as shortwave ridging builds back in over the weekend with a return to above normal temperatures (upper 90s for most valleys with mid 100s across southern Utah). A PNW trough starts to approach by Sunday with southwest flow increasing. This will result in increasing southerly surface winds Saturday-Monday with winds particularly strong on Sunday with widespread gusts 30-40 mph. This will increase the fire weather risk, but guidance has started to introduce a little more moisture compared to previous runs, so RH values are now forecast to stay >10% Sunday afternoon as opposed to single digits that were being forecast in previous runs. As the trough approaches on Monday there will be a slight chance (<20% chance) for some afternoon high based thunderstorms developing. Anything that is able to develop will be capable of producing microbursts given the dry sub cloud layer. A frontal passage associated with the trough will scour out the higher moisture content as drier and cooler air advect into the region. This will bring the temperatures down closer to normal for early next week. Winds aloft will remain elevated as the jet stream stays positioned across the area with a resultant westerly flow. These elevated winds will mix down during the afternoon so expect breezy conditions to continue through most of next week with low relative humidities that will pose a fire weather risk. && .AVIATION...KSLC...VFR conditions will persist for the KSLC terminal through the period. Some light showers moving in from the southwest could bring some mid level clouds and breezy variable winds in the morning. These will transition to afternoon convection that will pose a threat for gusty and erratic winds, lightning, and heavy rain. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail across the airspace. Light rain showers across western Utah will gradually transition east and dissipate. A brief lull in activity will give way to scattered afternoon convection across most of the region. These storms will pose a risk for gusty outflow winds, lightning, and heavy rain. && .FIRE WEATHER...Moisture that has been concentrated over southern Utah will spread northward across the entire state, bringing the threat of afternoon and evening showers and thunderstorms areawide. Some storms could be strong with the potential to produce gusty outflow winds as well as some hail. Locally heavy rainfall will also be possible with storms, particularly over southern Utah. A trough moving in from the Pacific Northwest will bring a drying trend beginning Thursday. However, showers and thunderstorms will continue to be a threat over eastern Utah. The drying trend will continue Friday through the weekend, bringing a threat of critical fire weather conditions due to gusty winds and low relative humidity to southwest Utah on Friday and across the entire state by Sunday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:25 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Jun 26, 3:57 PM MDT | Special Weather Statement | SLC | Juab | 33 min |
| Jun 26, 4:14 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 46 min |
| Jun 26, 4:27 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 3 hr |
| Jun 26, 5:19 PM MDT | Special Weather Statement | SLC | Utah | 26 min |
| Jun 26, 5:21 PM MDT | Special Weather Statement | SLC | Juab | 39 min |
| Jun 26, 5:29 PM MDT | Special Weather Statement | SLC | 46 min | |
| Jun 26, 5:52 PM MDT | Special Weather Statement | SLC | Beaver | 53 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.